TT - 30th November '06. Benign Obstructive Multinodular Goitre which surgeon said had begun to grow sub-sternally (observed for 10 years ) with autoimmune thyroiditis. I had been having compression symptoms from my goitre; I couldn't comfortably sleep on my back, when I'd bend down to pick something up I'd get dizzy on the way up, if I lifted my hands above my head for long then my head would start going red (and I'd get dizzy) because the circulation was compromised.
Just the other day I was relaxing and reclining on the couch with my partner's arms around my neck/shoulders and I had a lightbulb moment. I would not have been comfortable in that position before surgery. No regrets here!!!
My goitre was 3 to 4 times bigger than it should have been (may it rest in peace - LOL!)
Left Lobe = 7 x 6 x 3.5 cm
Right Lobe = 8 x 3.5 x 3.4 cm
Isthmus = 4 x 3 x 2 cm
I take alternate doses of thyroxine. 4 days of 150mcg and 3 days of 100mcg. Dr's recommended this pattern as alternating odd and even days one week you get a lower dose and the next week you get a higher dose (because the average is calculated over 7 days; there will be 4 odd days/3 even days week 1 then 3 odd days/4 even days the 2nd week). Basically this pattern is recommended so you are more accuately able to assess the dose and effect because it provides a consistent average dose from week to week.
***[I am in Australia and we only have 50, 100 and 200mcg strengths of thyroxine available to us...]
It took a long time to find the right dose of thyroxine BUT I have to emphasise the importance of being consistent with your dosing. Just being consistent with the amount of time between taking my tablets and having breakfast made quite a difference for me. I do much better with 1 hour (not half an hour) between tablets and food.
Whatever you do - CONSISTENCY is the key!!!
Oh and a POSITIVE attitude really helps - it doesn't always come naturally and sometimes you just have to make a choice. But you will benefit from it if you choose to "always look on the bright side of life..."
One thing I know made a huge negative impact on my recovery was this; I was made to wait and hold off starting medication between surgery and waiting for final pathology results (Just in case there was a malignancy - then your body is starved of thyroid hormone before RAI=Radioactive Iodine Treatment). So for one whole week I had no thyroid (because I had a total thyroidectomy) and no synthetic thyroid hormone coming in. A blood test at the end of that week revealed my TSH had risen to 15.5 - in just one week!!! We were all surprised - except I was feeling every bit hypo, which didn't help my recovery at all. ***IF*** I had to do it again this is the only thing I would change. I believe that my recovery would have been shorter and smoother if my TSH didn't get the chance to get this high. We all know it takes anywhere between 6 - 12 weeks for each thyroxine dosage to take FULL effect. If you need 3 different dosage adjustments like me, that could potentially take up to 9 months to acheive a steady state!!! Eek!!! It took about 8 weeks before I felt remotely like my old self again and more than 3 months before I really felt good again. More tweaking to the dose was done even after that to acheive the goal of a TSH around 1.0.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.